Lightning, Northampton
- When
- September 12, 8:05 AM EST
- Where
- Northampton County, 0.2 mi NW of Ulhers
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.752, -75.233
A lightning strike damaged a tree in a housing development in Fork Township.
A strong cold front helped trigger a series of thunderstorms across Eastern Pennsylvania on the 12th. A line of strong to severe thunderstorms that moved through the area during the late afternoon and early evening on the 12th caused the majority of the wind and lightning damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front helped trigger a series of thunderstorms across Eastern Pennsylvania on the 12th. A line of strong to severe thunderstorms that moved through the area during the late afternoon and early evening on the 12th caused the majority of the wind and lightning damage. About 3,000 Pennsylvania Power and Light customers lost power in the Lehigh Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 5:28 AM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 628 AM EDT THU SEP 12 2013 .SYNOPSIS... HIGH PRESSURE WILL REMAIN TO THE SOUTHEAST TODAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND WILL TRIGGER SHOWERS AND THUNDERSTORMS AS IT CROSSES THE AREA THIS EVENING. HIGH PRESSURE WILL THEN BUILD IN BEHIND THE FRONT ON FRIDAY AND WILL BRING MUCH COOLER AND LESS HUMID CONDITIONS THROUGH THE WEEKEND. A MOSTLY DRY COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION SUNDAY NIGHT OR MONDAY MORNING, FOLLOWED BY ANOTHER COOL HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN IMPULSE TRAVELING IN THE MID LEVEL FLOW HAS TRIGGERED ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS MORNING IN UPPER BUCKS COUNTY IN PENNSYLVANIA AND IN PARTS OF NORTHERN NEW JERSEY. THE ACTIVITY HAS NOT BEEN TERRIBLY WIDESPREAD. HOWEVER, THERE HAS BEEN SOME LOCALIZED HEAVY RAINFALL WHICH MAKES SENSE DUE TO THE ABUNDANT LOW LEVEL MOISTURE. THE TREND OF ISOLATED CONVECTION DEVELOPING IN OUR NORTHERN COUNTIES DURING THE EARLY TO MID MORNING MAY CONTINUE SO WE HAVE ADJUSTED THE FORECAST. THE CORE OF THE VERY WARM AIR HAS SHIFTED TO OUR NORTHEAST AND IT WILL PASS OFF THE COASTS OF NEW ENGLAND AND SOUTHEASTERN CANADA TODAY. AS A RESULT, OUR AFTERNOON TEMPERATURES WILL BE A BIT LOWER THAN THOSE OF WEDNESDAY. ALSO, WE ARE ANTICIPATING A BIT MORE CLOUD COVER THAN WE OBSERVED YESTERDAY AND THERE WILL BE MORE SHOWERS AND THUNDERSTORMS BUILDING INTO OUR REGION FROM THE NORTHWEST. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR DEVELOP OVER BERKS COUNTY, THE LEHIGH VALLEY AND THE POCONOS DURING THE MID TO LATE MORNING. THE PRECIPITATION COVERAGE IS FORECAST TO INCREASE AS THE DAY PROGRESSES. IT SHOULD EXPAND INTO THE INTERSTATE 95 CORRIDOR DURING THE AFTERNOON AND IT MAY BEING TO APPROACH THE COAST LATE IN THE DAY. PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE INTO THE 1.9 INCH NEIGHBORHOOD AND THEREFORE LOCALLY HEAVY RAINFALL IS POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED BERKS COUNTY, THE LEHIGH VALLEY, THE POCONOS AND NORTHWESTERN NEW JERSEY UNDER ITS SLIGHT RISK DESIGNATION FOR SEVERE WEATHER FOR THIS AFTERNOON. AS THE MID LEVEL TROUGH AND THE SURFACE FRONT APPROACH FROM THE NORTHWEST THERE WILL BE MORE SHEAR OVER THAT AREA THAN OVER LOCATIONS TO THE SOUTHWEST RESULTING IN A GREATER THREAT FOR ORGANIZED STRONG TO SEVERE STORMS WITH WIND GUSTS AND HAIL. WE HAVE INCLUDED ENHANCED WORDING IN THE FORECAST ACROSS THE NORTHWESTERN PART OF OUR FORECAST AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... IT APPEARS AS THOUGH THE COLD FRONT WILL EXTEND FROM THE CATSKILLS TO THE LOWER SUSQUEHANNA RIVER VALLEY TO NORTHERN VIRGINIA AROUND 800 PM. THE BOUNDARY IS EXPECTED TO PROGRESS TO A LINE FROM SOUTHWESTERN NEW ENGLAND TO SOUTHERN NEW JERSEY TO THE MIDDLE PART OF CHESAPEAKE BAY AROUND 200 AM BEFORE PUSHING WELL OFF THE COAST BY DAYBREAK ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO LINGER INTO THE EVENING WITH AN INITIAL BOUNDARY ASSOCIATED WITH THE CONVECTION PUSHING OFF THE COAST BEFORE MIDNIGHT. ADDITIONAL SHOWERS ARE EXPECTED TO AFFECT OUR AREA UNTIL THE ACTUAL COLD FRONT PASSES. THE STRONG COLD ADVECTION IS EXPECTED TO LAG A BIT BEHIND THE FRONTAL PASSAGE. AS A RESULT, TEMPERATURES ARE NOT ANTICIPATED TO DROP MARKEDLY FOR LATE TONIGHT. MINIMUM TEMPERATURES ARE FORECAST TO BE MAINLY IN THE 60S, WITH SOME READINGS IN THE UPPER 50S IN THE NORTH. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A RATHER QUIET EXTENDD PD IS EXPECTED ACRS THE REGION. ERLY FRIDAY, A CDFNT WILL BE OFFSHORE AND AN H5 TROF WILL BE W OF THE AREA WITH HIGH PRESSURE OVER THE CNTRL PLAINS. WITH THE TROF AXIS TO THE W, CONDS WILL START OFF RATHER CLOUDY AND THERE CUD EVEN BE SOME PRECIP IN THE NWRN AREAS. HOWEVER, AS THE DAY PROGRESSES, THE HIGH WILL BUILD EWD AND THE TROF AXIS WILL SWING THRU. THIS WILL MEAN A DECREASE IN CLOUDINESS AND IMPROVING CONDS WITH LOWERING DEW POINTS. THERE WILL BE SOME GUSTY NW WIND ON FRI. THE AFOREMENTIONED HIGH WILL BE THE DOMINANT WX FEATURE ON SAT, THOUGH IT WILL STILL BE TO THE W AND IT WILL ESSENTIALLY BE OVERHEAD ON SUNDAY. WE WILL HAVE A NWLY FLOW ON SAT AND A MORE SWLY FLOW ON SUN AS THE HIGH PASSES OVERHEAD AND THEN MOVES OFFSHORE. EXPECT LITTLE IN THE WAY OF CLOUDS THESE TWO DAYS. TEMPS WILL BE MUCH COOLER AND HUMIDITY VALUES WILL BE VERY COMFORTABLE. HIGH TEMPS ON SAT WILL NOT REACH 70 DEGREES IN MANY LOCATIONS WITH LOWS IN THE 40S AND 50S. TEMPS WILL BE A BIT WARMER ON SUN WITH THE SWLY FLOW. FOR SUN NGT INTO MON, A WK CDFNT WILL CROSS THE AREA. BOTH THE GFS AND CMC ARE DRY OR MOSTLY DRY. THE ECMWF STILL MAINTAINS SOME LIGHT PRECIP OVER THE AREA. HOWEVER, IT HAS TRENDED DRIER WITH THE 12/00Z RUN. THIS IS A WK AND FAST MOVG FRONT WITH NOT MUCH MOISTURE TO WORK WITH. SO FOR NOW, CUT BACK SOMEWHAT BUT MAINTAIN THE LOW POPS FOR A PORTION OF MON. ANOTHER LARGER HIGH PRESSURE SYSTEM THEN BUILDS DOWN FROM CANADA FOR TUE AND WED BRINGING MORE GENLY CLEAR AND DRY WX. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. AREAS OF MVFR VISIBILITY RESTRICTIONS IN LIGHT FOG AND HAZE ARE EXPECTED UNTIL ABOUT 1300Z, THEN THERE WILL LIKELY BE A PERIOD OF VFR CONDITIONS UNTIL ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP AND DRIFT SOUTHEASTWARD THROUGH OUR REGION. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING KRDG AND KABE AND VICINITY THIS MORNING. THE PRECIPITATION MAY NOT ARRIVE AROUND KPHL, KPNE, KTTN AND KILG UNTIL AFTERNOON. KMIV AND KACY ARE EXPECTED TO BE RAIN FREE UNTIL LATE IN THE DAY. ANY THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO LOWER CONDITIONS INTO THE IFR RANGE. THEY MAY ALSO BE ACCOMPANIED BY BRIEFLY STRONG WIND GUSTS FROM THE WEST OR NORTHWEST. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING UNTIL A COLD FRONT FROM THE NORTHWEST PASSES THROUGH OUR REGION. THE FRONT IS EXPECTED TO REACH KABE AROUND 0100Z, KPHL ABOUT 0300Z OR 0400Z, AND KACY AROUND 0600Z. A SOUTHWEST WIND IS EXPECTED TO INCREASE AROUND 8 TO 10 KNOTS FOR LATE THIS MORNING INTO THIS AFTERNOON. THE WIND DIRECTION MAY VEER TOWARD THE WEST LATE IN THE DAY. THE WIND SHOULD BECOME NORTHWESTERLY AFTER THE COLD FRONT PASSES. OUTLOOK... FRI THRU SUN...VFR CONDITIONS WILL PREVAIL. GUSTY NW WINDS WILL OCCUR ON FRIDAY...GUSTS TO 20 KT ARE POSSIBLE. HIGH CONFIDENCE. SUN NIGHT INTO MON...MAINLY VFR. ANOTHER COLD FRONT WILL MOVE THROUGH RESULTING IN A SW TO NW WIND SHIFT. HIGH CONFIDENCE. && .MARINE... HIGH PRESSURE WILL LOSE ITS INFLUENCE OVER OUR REGION GRADUALLY TODAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE LATE TONIGHT. WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT. OUTLOOK... SCA CONDS ARE POSSIBLE LATE FRI OR FRI NIGHT IN NWLY FLOW. HIGH PRESSURE WILL THEN BUILD INTO THE REGION DURG SAT ENDING THE THREAT OF SCA FOR THE REMAINDER OF THE EXTENDD PD. ANOTHER WK CDFNT IS FCST TO CROSS THE WATERS ON MONDAY, BUT THIS FRONT IS NOT EXPECTED TO BRING A RETURN TO ADVISORY CONDS. THERE WILL BE SOME LONG PERIOD SWELLS FRI AND PSBLY INTO SAT ASSOCD WITH TD GABRIELLE. && .RIP CURRENTS... LONG PERIOD SWELLS FROM TROPICAL DEPRESSION GABRIELLE WILL CONTINUE TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY FOR TODAY INTO FRIDAY. AS A RESULT, THERE WILL LIKELY BE A MODERATE RISK OF RIP CURRENT FOR BOTH DAYS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...IOVINO SHORT TERM...IOVINO LONG TERM...NIERENBERG AVIATION...IOVINO/NIERENBERG MARINE...IOVINO/NIERENBERG RIP CURRENTS...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 419 AM EDT THU SEP 12 2013 NJZ001-007-PAZ054-055-060>062-130830- SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 419 AM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THIS REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027- PAZ070-071-101>106-130830- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER- SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 419 AM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DEZ004-NJZ014-024>026-130830- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 419 AM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS DURING LATE AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS TODAY THAT COULD LINGER INTO FRIDAY AS LONG-PERIOD SWELLS FROM TROPICAL DEPRESSION GABRIELLE REACH THE NJ AND DE SHORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS TODAY THAT COULD LINGER INTO FRIDAY AS LONG-PERIOD SWELLS FROM TROPICAL DEPRESSION GABRIELLE REACH THE NJ AND DE SHORE. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ430-431-450>455-130830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 419 AM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS DURING LATE AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 AM EDT THU SEP 12 2013
NJZ008>010-PAZ105-121145-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-UPPER BUCKS PA-
643 AM EDT THU SEP 12 2013
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT HUNTERDON...NORTH
CENTRAL BUCKS...NORTHWESTERN SOMERSET AND SOUTHWESTERN MORRIS
COUNTIES...
AT 638 AM EDT...A STRONG THUNDERSTORM WAS CENTERED NEAR ALEXANDRIA
TOWNSHIP IN HUNTERDON COUNTY...NEW JERSEY. IT WAS MOVING NORTHEAST
AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM IS FORECAST TO AFFECT CLINTON...CALIFON...LONG
VALLEY...CHESTER...MENDHAM AND SURROUNDING AREAS.
LAT...LON 4070 7451 4044 7506 4060 7519 4069 7504
4070 7501 4069 7500 4074 7494 4089 7467
IOVINOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 AM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLASH FLOOD LITTLE YORK 40.61N 75.08W
09/12/2013 HUNTERDON NJ EMERGENCY MNGR
SWEET HOLLOW ROAD....FLASH FLOODING WITH WATER LEVELS
UP OVER WHEELWELLS.
&&
EVENT NUMBER PHI1300418
BUNKERThe Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 13:05 UTC.
6 thunderstorm wind, 3 lightning. Local standard time, as filed.
A lightning strike damaged a tree in a housing development in Fork Township.
A severe thunderstorm knocked down a couple of trees in Tulpehocken Township.
Lightning struck a home in Bern Township and ignited a fire. No serious injuries were reported.
A severe thunderstorm knocked down a couple of trees in Muhlenberg Township. One downed tree fell onto and damaged a home. An elderly woman was injured and trapped within her house. She had to be extricated and was transported to Reading Hospital. A wind gust to 46 mph occurred at the Reading Regional Airport.
A severe thunderstorm knocked down a few trees in Oley Township.
A severe thunderstorm knocked down numerous trees and wires in Rockland Township. One downed wire started an appliance fire in a home in the township.
A severe thunderstorm knocked down several trees and caused low hanging wires in Whitehall Township. Pennsylvania Power and Light reported about 500 of its customers lost power in Lehigh County.
A lightning strike started a small barn fire in Northampton.
A severe thunderstorm generated a wind gust of 61 mph in Bushkill Township and tore down utility poles as well as a large pine tree. The same line of thunderstorms produced a wind gust to 47 mph in Forks Township. Pennsylvania Power and Light reported about 3,500 of its customers lost power in Northampton County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477857, 477859, 477858, 477877, 477860, 477891, 477900, 478410, 477902.